New- Any medication to help with palpitations and atrial fibrillation?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

CNSKris
Regular Member


Date Joined May 2006
Total Posts : 236
   Posted 6/12/2007 1:33 PM (GMT -6)   
  Hi, I'm new to this site.  2 or 3 years ago I was dx with mitral valve prolapse, regurgitation and some kind of neuromuscular heart problem after having a bout of pericarditis and costrochondritis.  I have Lupus CNS (nervous system).  I am now in "flare" and been recently dx with kidney disease (moderate stage 3) (origin still unknown) and in the past week or so developed severe palpitations and very inconsistent heart beats.  My pulse and pressure are all over the place.  Been to ER twice with chest pains, shortness of breath, dizziness and nausea (once with extreme belching).  The first time they told me GERD and then they told me I might be sensitive to the prolapse or having muscle spasms.   Obviously, it isn't GERD or spasms ( I never had a week long spasm or gas bubble before and been taking medicine for both) and I don't understand how two-three years later I am now "sensitive".  That and why do I have these palpitations off and on and heart doing funky beats all night and all day  Beats are fast then slow, double beats, skipped beats, some weak and some feel like my chest is jumping out.  It the irregularities haven't gone away all week and palpitations keep waking me up at night when I'm sleeping.  It is also very distracting to work through during the day.  And I'm exhausted and feel edgy/cranky all day.
 
Anyway, is there any medicine I can ask the doctor about to get some relief from these things?  Could my prolapse/regurgitation become worse?  The doctors here are the worst if the EKG doesn't show something massive at that moment they send you home.  Actually the two EKGS are different on the top line and one did not look good (very jagged and shaky looking).  These symptoms feel very creepy for the most part and I'm not too happy with the vise grip feeling in my chest that cuts my air off.  Anyone experience something like this before?  I guess this is what angina feels like?  Obviously it is not a heart attack as I am still walking around. 
 
I appreciate your input. - Kristin   

Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 6/12/2007 11:41 PM (GMT -6)   
Kristin,
I'm sorry to hear you're so uncomfortable!  Sounds like you have a lot going on with your health right now.  Heart palpitations can be very scary and certainly annoying, especially when they wake you up at night.  They can be caused by a gazillion different things and sometimes they seem to be random. 
 
Have you had an EKG when you're actually experiencing the palpitations?  If you have, and the EKG was normal, that's a good sign.  Remember that EKGs are NOT for the lay person to read and interpret - all EKGs lines look jaggedy and bizarre and foreign to someone who has not studied cardiology! 
 
Sounds like you've had an echocardiogram, whereupon your doctors found the MVP and regurgitation.  Neither of these conditions necessarily would cause heart palpitations, and people with palpitations often have entirely normal echo studies.  So you can't necessarily relate the two.  When was the last time you had an echocardiogram?  Regurgitation CAN worsen, but often it's pretty benign and a cardiologist might just want you to get a repeat echo in 5-10 years or something like that.  I have aortic valve regurgitation and a systolic murmur that was found when I was 18 but no doctor has ever been concerned in the least; they simply told me to get a follow-up echo every several years to make sure it hasn't worsened.  I just had my second echo a few months ago (I just turned 28 today) and it's still the same, no worse!
 
Palpitations can be caused by caffeine, alcohol, smoking, thyroid problems, you name it.  Millions of people walk around experiencing thousands of palpitations every day and much of the time doctors don't have a perfect explanation for it.  These people may be perfectly healthy, eat right, exercise 5 days a week, don't smoke, etc. but they still have these annoying palps.  There ARE medications out there that may help - they're called beta blockers - and these are safe for most people but can lower your blood pressure and heart rate, so they're not for everyone. 
 
Have you seen a cardiologist lately?  It might be worth asking your doctor about beta-blockers or even another echo if you haven't had one in a while.

CNSKris
Regular Member


Date Joined May 2006
Total Posts : 236
   Posted 6/13/2007 8:54 AM (GMT -6)   
Thank you Sarita. I will ask the doctor. BP and pulse have been hypertensive, so I don't believe there would be a problem taking a beta-blocker. What do beta-blockers do? I guess I'll also ask if the doctor thinks I should get another sonogram done. True, I have no idea of how to read an EKG, just the two looked different. It is very confusing to go in with pain and symptoms, told everything okay, but to come back if I experience the same symptoms again. I get the symptoms constantly. Why would I run back to the E.R. every time? If it is okay then it is okay, right? I told them that if I drop, I'll be back. I don't see the sense in it otherwise. There needs to be an explanation booklet.

I appreciate the information. Glad to hear there are medications for benign symptoms. Best wishes - Kristin

CNSKris
Regular Member


Date Joined May 2006
Total Posts : 236
   Posted 6/14/2007 9:07 AM (GMT -6)   
Saw doctor yesterday, they didn't catch much, just a double heartbeat. Figures it acts normal when I'm there. He put me on an ACE inhibitor. Is this the same as a Beta Blocker? It will help my kidney too from what I gather. ER tests said something like enlarged left ventricle but they wouldn't tell me much just that it was probably my valve prolapse causing the depressed heart and palpitations. Hope it works! Thanks again - Kristin

Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 6/14/2007 10:51 AM (GMT -6)   
Yes, an ACE inhibitor is a blood pressure lowering drug.  Does your doctor know about your impaired renal function?

CNSKris
Regular Member


Date Joined May 2006
Total Posts : 236
   Posted 6/14/2007 11:47 AM (GMT -6)   
Yes, they are aware of the impaired renal function. Need to wait 2 weeks for charity care to kick in before I go get more tests to find out why it is impaired. Maybe those results may have some bearing on why my heart has decided to act up again. Hard to tell with Lupus. I gather the heart is a little touchy to what is going on around it. It is comforting to know that they aren't blowing it off completely. No need to overreact but it is odd timing and needs to be addressed. Not knowing make you nervous. Just some things you don't want to mess with.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, August 21, 2018 10:28 PM (GMT -6)
There are a total of 2,995,347 posts in 328,258 threads.
View Active Threads


Who's Online
This forum has 161326 registered members. Please welcome our newest member, John D.
262 Guest(s), 7 Registered Member(s) are currently online.  Details
Nick_69, BabsBunny, PeterDisAbelard., zack36, Pratoman, DJBearGuy, (Seashell)